Alert archive / Michigan / Beach Hazards Statements in 2025

Beach Hazards Statement 12, NWS Grand Rapids, MI

July 31, 2025Mason County, Oceana County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jul 31, 2025, 3:43 AM EDT for Mason County, Oceana County, Van Buren County, Michigan. It took effect at Jul 31, 2025, 2:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2025, 3:43 AM EDT (07:43 UTC)
In effect from
Jul 31, 2025, 2:00 PM EDT
Expired
Aug 1, 2025, 5:00 AM EDT
In force
15 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Oceana County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 80 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2025-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2025-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WHUS43 KGRR 310743
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
343 AM EDT Thu Jul 31 2025

MIZ037-043-311545-
/O.NEW.KGRR.BH.S.0012.250731T1800Z-250801T0400Z/
Mason-Oceana-
343 AM EDT Thu Jul 31 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...From 2 PM EDT this afternoon through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The most hazardous conditions for swimming
  will be near Little and Big Sable Points, and just north of
  them. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
5 follow-up statements
489 
WHUS43 KGRR 311528
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1128 AM EDT Thu Jul 31 2025

MIZ037-043-312330-
/O.CON.KGRR.BH.S.0012.250731T1800Z-250801T0400Z/
Mason-Oceana-
1128 AM EDT Thu Jul 31 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The most hazardous conditions for swimming
  will be near Little and Big Sable Points, and just north of
  them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
562 
WHUS43 KGRR 311935
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
335 PM EDT Thu Jul 31 2025

MIZ037-043-010345-
/O.CON.KGRR.BH.S.0012.000000T0000Z-250801T0400Z/
Mason-Oceana-
335 PM EDT Thu Jul 31 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
577 
WHUS43 KGRR 312249
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
649 PM EDT Thu Jul 31 2025

MIZ071-010700-
/O.EXB.KGRR.BH.S.0012.000000T0000Z-250801T0900Z/
Van Buren-
649 PM EDT Thu Jul 31 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 5 AM EDT FRIDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Van Buren county.

* WHEN...Until 5 AM EDT Friday.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ037-043-010400-
/O.CON.KGRR.BH.S.0012.000000T0000Z-250801T0400Z/
Mason-Oceana-
649 PM EDT Thu Jul 31 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
511 
WHUS43 KGRR 010326
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1126 PM EDT Thu Jul 31 2025

MIZ037-043-010430-
/O.CAN.KGRR.BH.S.0012.000000T0000Z-250801T0400Z/
Mason-Oceana-
1126 PM EDT Thu Jul 31 2025

...BEACH HAZARDS STATEMENT IS CANCELLED...

Conditions have improved and no longer meet Beach Hazards
Statement criteria...therefore the Beach Hazards Statement has
been cancelled.

$$

MIZ071-010900-
/O.CON.KGRR.BH.S.0012.000000T0000Z-250801T0900Z/
Van Buren-
1126 PM EDT Thu Jul 31 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT
FRIDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Van Buren county.

* WHEN...Until 5 AM EDT Friday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
529 
WHUS43 KGRR 010903
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
503 AM EDT Fri Aug 1 2025

MIZ071-011015-
/O.EXP.KGRR.BH.S.0012.000000T0000Z-250801T0900Z/
Van Buren-
503 AM EDT Fri Aug 1 2025

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 5 AM EDT EARLY THIS
MORNING...

Waves continue to gradually subside, and will continue through
this morning.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 31, 3:39 AM EDT, 4 minutes earlier. Its key messages:

  • Very quiet, mild and and much less humid through Monday
  • Increase in rain chances, temperatures, and humidity next week
Area forecast discussion, Jul 31, 3:39 AM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
339 AM EDT Thu Jul 31 2025

.KEY MESSAGES...

- Very quiet, mild and and much less humid through Monday

- Increase in rain chances, temperatures, and humidity next week

&&

.DISCUSSION...
Issued at 339 AM EDT Thu Jul 31 2025

- Very quiet, mild and and much less humid through Monday

We are looking at very little to no sensible weather once the rain
clears out of the area this morning. The rain will likely linger
over the southern row of counties through most of the morning,
before finally moving out by early afternoon.

We will see a fairly strong and expansive Canadian ridge build over
the area later today and tonight. This sfc ridge is downstream of a
large upper ridge over the Rockies and up through the Canadian
Prairie Provinces. This ridge will funnel cooler and much drier air
in from the NE for a few days with little movement in the large
scale features.

We will have some upper troughing over the region that will assist
with the much cooler temperatures expected for the area. We will be
on the anti-cyclonic side of the jet, keeping any short waves well
NE of the area, and keeping our area dry.  We will see the coolest
temperatures on Friday, before temperatures will slowly moderate.

- Increase in rain chances, temperatures, and humidity next week

The upper air pattern does not move much over the next week with
ridging over the Plains States, and weak troughing remaining in
place aloft over the area. The ridge tries to build east, but gets
held up, and the trough sharpens a bit over the area. As this
occurs, the flow will become more from the SE, helping to bring some
Atlantic moisture into the area. The short wave trough aloft, slow
advection of moisture, and diurnal heating, will all try to fire a
few showers and storms over the area each afternoon beginning
Tuesday, and continuing into Thursday. Rain chances in general will
be quite low, and will be focused more under mesoscale boundaries
like lake breezes.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 145 AM EDT Thu Jul 31 2025

Light rain continues to fall at all of the terminals except KMKG as
of 0540z this morning. The I-96 terminals are mainly MVFR in some
light fog (with the rain and KGRR and KLAN), while the I-94
terminals have dropped to IFR. These conditions will continue for a
few hours before seeing some improvement as the morning progresses.
The rain may hold on longer than the MVFR conditions along I-94, and
it should end late this morning to very early this afternoon.

Once the rain clears out, we will see mid clouds scatter out with no
low clouds. Some clouds around 5-6k ft may develop late this
afternoon and evening.

&&

.MARINE...
Issued at 339 AM EDT Thu Jul 31 2025

We will be issuing a Beach Hazards Statement and Small Craft
Advisory for our northern two marine zones from 18z this afternoon
through midnight tonight. The flow is mainly offshore in nature, but
will bend inland just enough this afternoon to bring the wind and
waves to areas near Little and Big Sable Points this afternoon and
evening. Since there are beaches near the Points, the Beach Hazards
Statement is necessary. We were considering the same thing for Van
Buren county/the southern marine zone, however the winds and waves
are too marginal to issue headlines at this time.

Once we see the winds today/this evening diminish, we should not see
any significant wind or waves for a few days with a light gradient
in place.

One other note: We are likely to see a fairly significant upwelling
event of cold water at the shoreline with the solid offshore flow.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Air Quality Alert until midnight EDT tonight for MIZ037>040-
 043>046-050>052-056>059-064>067-071>074.
     Beach Hazards Statement from 2 PM EDT this afternoon through
  this evening for MIZ037-043.
MARINE...Small Craft Advisory from 2 PM this afternoon to midnight
EDT      tonight for LMZ848-849.

&&

DISCUSSION...NJJ
AVIATION...NJJ
MARINE...NJJ
Hazardous weather outlook, Jul 30, 11:34 PM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1134 PM EDT Wed Jul 30 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-310745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1134 PM EDT Wed Jul 30 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-310745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1134 PM EDT Wed Jul 30 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves may become hazardous to smaller water craft and
swimmers on Thursday. Waves may build into the 3 to 5 foot range for
a time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:43 AM EDTSmall Craft AdvisoryGRR25 hr

Nearby

Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.